Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 107, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2001, 5:51 PM CDT for Jones County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 24, 2001, 5:51 PM CDT (22:51 UTC)
- Expired
- Jul 24, 2001, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 77 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 242252 SVRMLI IAC105-242330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 551 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 630 PM CDT * AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES WEST OF MONTICELLO...OR 12 MILES NORTH OF ANAMOSA...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... MONTICELLO BY 605 PM CDT. MONTICELLO MUNICIPAL AIRPORT BY 610 PM CDT. PICTURED ROCKS WMA BY 615 PM CDT. SCOTCH GROVE BY 620 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS. LAT...LON 4228 9126 4199 9131 4202 9092 4225 9095 $$ HLADIK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:21 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 24, 2:21 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 221 PM CDT TUE JUL 24 2001 18Z SURFACE ANALYSIS SHOWS FRONT EXTENDING ACROSS NORTHWEST IOWA THROUGH THE QUAD CITIES AREA...WITH ABUNDANT MOISTURE CONVERGENCE ALONG BOUNDARY AND AREA OF PRESSURE FALLS CENTERED IN SOUTH CENTRAL IOWA. THUNDERSTORM COMPLEX HAD PROGRESSED INTO NORTHERN IOWA/SOUTHERN MINNESOTA AIDED BY UPPER-LEVEL WAVE. ANOTHER WEAK SURFACE BOUNDARY STRETCHED ACROSS NORTHERN MISSOURI. MUCH COOLER AND DRIER CANADIAN AIR WAS SPILLING INTO THE DAKOTAS AND MINNESOTA. FORECASTS CHALLENGES THIS PACKAGE ARE TWOFOLD. THE FIRST IS THE TIMING/LOCATION OF PRECIPITATION THIS EVENING AND OVERNIGHT. SECOND...DAY TWO (THURSDAY) TEMPERATURES WITH CANADIAN HIGH PRESSURE BUILDING IN. 12Z ETA INITIALIZED SLIGHTLY BETTER THAN NGM/AVN ON PLACEMENT OF PRECIPITATION AND 500 MB VORTICITY CENTER. HOWEVER...AVN MOVES VORT MAX THROUGH AREA FASTER THAN ETA/NGM...AND THIS SOLUTION IS FAVORED IN CURRENT FLAT WESTERLY PATTERN. ALL MODELS ARE SHOWING A QUICKER TREND IN BRINGING IN PRECIPITATION...AND FIRST PERIOD OF ZONES WILL REFLECT THIS. I ALSO AGREE WITH AVN/ETA...WHICH DUMP THE HEAVIEST RAIN ALONG AND NORTH OF I-80 THIS EVENING AND OVERNIGHT. MODELS SHOWING POTENTIAL FOR 1-2 INCH RAINFALL AMOUNTS BY WEDNESDAY MORNING...AS EVIDENCED BY FORECASTING SOUNDINGS SHOWING 2 INCH PRECIPITABLE WATER VALUES OVERNIGHT. LOCAL AMOUNTS OF 3 OR MORE ARE POSSIBLE IN THE HEAVY RAIN BAND ACROSS THE NORTHERN CWA. FLASH FLOOD GUIDANCE INDICATING LOWEST 3-HOUR VALUES OVER NORTHWEST CWA. ISOLATED WATER PROBLEMS POSSIBLE TONIGHT...BUT WILL HOLD OFF ON FLASH FLOOD WATCH AND LET EVENING SHIFT MONITOR. WILL CONTINUE TO MONITOR COMPLEX PUSHING EAST ACROSS NORTHERN IOWA UP TO ISSUANCE TIME... BUT AM LEANING TOWARDS KEEPING CATEGORICAL POPS ACROSS THE NORTH... WITH 60/70 POPS CENTRAL...AND 50 POPS WITH MORE SCATTERED ACTIVITY EXPECTED IN THE SOUTH. EXPECT RAIN TO LINGER INTO WEDNESDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. WILL STAY CLOSE TO GUIDANCE WITH WEDNESDAY MORNING TEMPS...BUT WILL SHADE TEMPS LOWER THAN FWC IN THE NORTH...WHICH WILL BE NORTH OF THE BOUNDARY. MIDDLE OF THE ROAD MAV TEMPS LOOK MOST REASONABLE FOR WEDNESDAY AFTERNOON... WITH CLOUDS/PRECIPITATION TEMPERING THE HIGH FWC NUMBERS. FWC ALSO LOOKS TOO WARM FOR THURSDAY...GIVEN THE CURRENT AIRMASS IN PLACE UPSTREAM IN MINNESOTA/NORTH DAKOTA...SO WILL STICK CLOSE TO MAV NUMBERS. IN THE EXTENDED...MEDIUM RANGE MODELS IN GOOD AGREEMENT KEEPING CWA DRY FOR FRIDAY AND SATURDAY...WITH MAIN STORM TRACK SHUNTED TO THE NORTH. WILL LEAN TOWARD WARMER MEX NUMBERS BOTH DAYS...WITH DRIER AIR IN PLACE. ECMWF AND MRF AGREE ON SETTING UP A BOUNDARY ACROSS THE AREA LATE SATURDAY/SUNDAY...WITH AN UPPER WAVE TRAVERSING THE CWA ALONG THE SOUTHERN EDGE OF THE STORM TRACK. MODELS DIVERGE SOMEWHAT ON MONDAY...WITH THE ECMWF AND UKMET BOTH AMPLIFYING CENTRAL CONUS UPPER RIDGE...WHICH WOULD KEEP CWA WARM AND DRY. MRF PUSHES ANOTHER FRONT THROUGH THE REGION TUESDAY. WILL GO ABOVE GUIDANCE FOR TEMPS SUNDAY THROUGH TUESDAY...WITH RETURN FLOW SETTING UP. .DVN... IA...NONE. IL...2NONE. MO...NONE. KINNEY/JDH
In the hours before
Special weather statement, Jul 24, 12:36 PM CDT, 5 hours 15 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1236 PM CDT TUE JUL 24 2001 ...HEAT AND HUMIDITY THIS AFTERNOON AND THUNDERSTORMS THIS EVENING AND OVERNIGHT... AFTERNOON TEMPERATURES AROUND 90 AND DEWPOINTS IN THE MIDDLE TO UPPER 70S WILL CREATE HEAT INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON. AREAS SOUTH OF HIGHWAY 34 COULD SEE HEAT INDICES OVER 105 FOR A SHORT WHILE THIS AFTERNOON. LESS HUMID CONDITIONS CAN BE EXPECTED ALONG AND NORTH OF HIGHWAY 20. DRIER AIR HAS MOVED IN FROM THE NORTHEAST...DROPPING DEW POINTS INTO THE MIDDLE 60S. THE HUMID CONDITIONS WILL PERSIST THROUGH THE NIGHT OVER THE CENTRAL AND SOUTHERN SECTIONS. THE HUMIDITY IS EXPECTED TO DROP ON WEDNESDAY. A COMPLEX OF THUNDERSTORMS MOVING INTO CENTRAL AND NORTH CENTRAL IOWA THIS AFTERNOON WILL CONTINUE EAST DURING THE AFTERNOON. IT NOW APPEARS THAT THE THUNDERSTORMS WILL REACH EAST CENTRAL IOWA BY LATE THIS AFTERNOON AND CONTINUE INTO THE NORTHWEST ILLINOIS BY THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINS ALONG AND NORTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING THE OVERNIGHT HOURS. THIS AREA COULD SEE WIDESPREAD AMOUNTS IN EXCESS OF AN INCH AND ISOLATED AMOUNTS AROUND 3 INCHES BY WEDNESDAY MORNING. THERE IS ALSO A THREAT OF DAMAGING WINDS WITH THESE STORMS. SOUTH OF INTERSTATE 80...THE THUNDERSTORMS WILL BE MORE SCATTERED...ESPECIALLY DURING THE EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTH CENTRAL IOWA AND NORTH CENTRAL MISSOURI THIS AFTERNOON. THESE STORMS WILL MOVE THROUGH SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL IOWA THIS EVENING AND OVERNIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WIND AND LOCALLY HEAVY RAIN. SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND DURING THE OVERNIGHT HOURS. DLF
Special weather statement, Jul 24, 5:14 PM CDT, 37 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-ILZ001-002-007-009- 015>018-024>026-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 PM CDT TUE JUL 24 2001 ...A SEVERE THUNDERSTORM WATCH INCLUDING MOST OF EAST CENTRAL AND SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS IS IN EFFECT UNTIL 11 PM CDT... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE COUNTIES IN THE NATIONAL WEATHER SERVICE QUAD CITIES COUNTY WARNING AREA. THE WATCH IS IN EFFECT UNTIL 11 PM CDT AND INCLUDES THE FOLLOWING LOCATIONS...FAIRFIELD...BURLINGTON...MONMOUTH... WASHINGTON...QUAD CITIES...PRINCETON ILLINOIS...CEDAR RAPIDS...IOWA CITY...MANCHESTER...DUBUQUE AND FREEPORT. THE ONLY COUNTIES IN THE COUNTY WARNING AREA...NOT INCLUDED IN THE WATCH...ARE LEE COUNTY IN SOUTHEAST IOWA...SCOTLAND AND CLARK COUNTIES IN NORTHEAST MISSOURI AND HANCOCK AND MCDONOUGH COUNTIES IN WEST CENTRAL ILLINOIS. AN AREA OF THUNDERSTORMS FROM NORTHEAST INTO SOUTH CENTRAL IOWA WILL MOVE EAST THIS EVENING THROUGH EAST CENTRAL AND SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS. THE STRONGER STORMS WILL BE MOVING INTO THE DUBUQUE...CEDAR RAPIDS ANY IOWA CITY AREAS BETWEEN 6 AND 7 PM. THEY SHOULD REACH THE FREEPORT...QUAD CITIES AND MT PLEASANT AREAS BETWEEN 8 AND 9 PM. THE STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...TORRENTIAL RAINFALL AND POSSIBLY SOME LARGE HAIL. THE RAINFALL MAY BE HEAVY ENOUGH IN SOME AREAS TO CAUSE PONDING IN POORLY DRAINED AREAS AND THE FLOODING OF SMALL STREAMS. YOU SHOULD MONITOR THE LOCAL WEATHER CONDITIONS CLOSELY THIS EVENING AND BE PREPARED TO MOVE TO A SAFE LOCATION IF SEVERE THUNDERSTORMS THREATEN YOUR AREA. DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.